Kansas, 2007

Flash Flooding and Hail in Kansas, July 9, 2007

July 9, 2007 · NWS EAX · 5 events in 1 county or zone

A complex of thunderstorms produced large hail and flash flooding over |east central Kansas July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A complex of thunderstorms produced large hail and flash flooding over |east central Kansas July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 10:37 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 9, 10:37 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CDT MON JUL 9 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

THE WEAK FRONT IN EXTREME NORTHWESTERN IS NOW NEARLY STATIONARY WITH
VERY LITTLE MOVEMENT EXPECTED THIS AFTERNOON. MORNING UPPER AIR
INDICATES RELATIVELY STEEP MID LEVEL LAPSE RATES...ESPECIALLY NEAR
THE BOUNDARY. WITH ONLY A WEAK CAP IN PLACE...AFTN INSOLATION ALONG
WITH WEAK CONVERGENCE ALONG THE BOUNDARY...WILL LIKELY INITIATE
THUNDERSTORMS THIS AFTN. GIVEN THE HIGH DEGREE OF
INSTABILITY...CANNOT RULE OUT A PULSE ISOLATED SEVERE THUNDERSTORM.
THROUGHOUT THE REMAINDER OF THE CWA...THE MCV OVER NWRN KS WAS
SHIFTING SLOWLY SE. THIS SYSTEM SHOULD REMAIN SUFFICIENTLY WEST OF
THE CWA THIS AFTN...BUT MAY BECOME A PROBLEM FOR THE SRN CWA TONIGHT.
OTHERWISE...THICK CLOUD SHIELD ALONG THE KANSAS AND MISSOURI IS
ANOTHER CONCERN. DIFFERENTIAL HEATING MAY ALSO PRODUCE SCATTERED
THUNDERSTORMS ALONG THE PERIPHERY OF THE CLOUD SHIELD.

DB

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON JUL 9 2007/

DISCUSSION...

PRECIPITATION CHANCES AND THE THREAT FOR LOCALLY HEAVY RAINFALL
REMAIN THE MAIN SHORT TERM FORECAST CONCERNS THROUGH TUESDAY.

08Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT DRAPED FROM CENTRAL
IOWA BACK ACROSS SOUTH CENTRAL NEBRASKA...WITH A COMPLEX
OUTFLOW/DRYLINE FEATURE EXTENDING SOUTHWARD THROUGH CENTRAL KANSAS.
REGIONAL RADAR IMAGERY SHOWS A LARGE MCV HAS HELPED FOCUS INTENSE
CONVECTION ACROSS MUCH OF SOUTHERN NEBRASKA...WITH SOME AMAZING
HOURLY RAINFALL RATES APPROACHING 2.5 INCHES PER HOUR. WATER VAPOR
IMAGERY AND 00Z SOUNDINGS CONFIRM THE SHARP INCREASE IN MID-UPPER
LEVEL MOISTURE ACROSS THIS REGION...COINCIDENT WITH THE DEEP
CONVECTION.

THE CHALLENGE FOR TODAY IS THE TIMING OF THE MCV CIRCULATION...
CONVECTIVE OUTFLOW...THE SYNOPTIC SCALE BOUNDARY...AND A WEAK UPPER
TROUGH AS THEY INTERACT WITH A WARM AND INCREASINGLY MOIST AIRMASS
OVER THE REGION. THE SURE BET APPEARS TO BE OVER THE FAR N/NW CWA
THIS MORNING...AND WILL RETAIN HIGH CHANCE POPS OVER FAR NW MO/NE KS
AS COLD POOLS CONTINUE TO PUSH EFFECTIVE BOUNDARY SOUTHWARD TOWARD
NW MO. STILL FEEL THAT A DOWNWARD TREND WOULD BE IN ORDER DURING THE
DIURNAL MINIMUM AS LLJ WEAKENS THIS MORNING...WITH A RESURGENCE IN
ACTIVITY LIKELY DURING THE MID-LATE AFTERNOON. HIGHEST POPS FOR
TODAY REMAIN IN THIS AREA.

FURTHER SOUTH...FORECAST IS A MUCH MORE UNCERTAIN. STRONG SURFACE
HEATING WILL YIELD TEMPERATURES TO AROUND 90 DEGREES WITH DWPTS
CLIMBING INTO THE LOWER 70S. ALTHOUGH THE AIRMASS OVER THE CWA IS
QUITE DRY IN THE 700-300MB LAYER WITH WEAK CAPPING IN
PLACE...SUBSTANTIAL MID LEVEL MOISTENING IS EXPECTED BETWEEN 00 AND
03Z. FORCING REMAINS SOMEWHAT OF A QUESTION AS MAIN BOUNDARY WASHES
OUT OVER NRN MO...AND THE REMNANT MCV AND THERMAL BOUNDARIES OVER KS
WILL LIKELY NOT ARRIVE UNTIL AFTER DARK. NAM-WRF DOES SEEM TO BE AN
OUTLIER WITH ITS ROBUST CONVECTION ALONG THE KS/MO BORDER DURING THE
LATE AFTERNOON/EARLY EVENING...BUT WITH THE OLD MID LEVEL
CIRCULATION OVER ERN OKLAHOMA...THIS REGION MAY BENEFIT FROM
ADDITIONAL CONVERGENCE. SHOULD ACTIVITY DEVELOP OR PROPAGATE INTO
ERN KS/WRN MO...PRIMARY THREAT INTO THE OVERNIGHT HOURS WOULD BE FOR
LOCALLY EXCESSIVE RAINFALL AS SLOW/ERRATIC STORM MOVEMENT WOULD
FAVOR MULTI-CELL CLUSTERS AND MERGERS.

A LOT OF UNCERTAINTY WITH HOW THINGS WILL EVOLVE TONIGHT LEADS TO
EVEN GREATER UNCERTAINTY ON TUESDAY. AN MCS MAY VERY WELL BE ONGOING
OVER SRN KS EARLY IN THE PERIOD AND CONTINUE TRACKING EAST. THIS
WOULD TEND TO KEEP MOST OF THE CWA DRY UNTIL THE MAIN NORTHERN
STREAM SHORTWAVE PUSHES THROUGH DURING LATE AFTERNOON/EVENING. HAVE
RETAINED HIGHEST POPS ACROSS NRN MO AS THIS SYSTEM TRANSLATES INTO
THE GREAT LAKES REGION. A BROKEN LINE OF CONVECTION SHOULD PUSH
STEADILY SOUTHWARD THROUGH THE CWA...WITH MOST AREAS CLEARING BEFORE
DAYBREAK WEDNESDAY.

THIS NORTHERN STREAM SURGE WILL BE ACCOMPANIED BY A SEASONABLY
STRONG CANADIAN HIGH THAT WILL BRING A MUCH DRIER AND COOLER AIRMASS
TO THE REGION...MAKING WEDNESDAY FEEL MORE LIKE EARLY MAY.

BOOKBINDER

AVIATION...

CUMULUS DECK WILL CONTINUE TO DEVELOP LATE THIS MORNING WITH
TEMPORARY MVFR CIGS AROUND 3KFT LATE THIS MORNING. DECK SHOULD RISE
TO ABOVE MVFR EARLY THIS AFTN. CONFIDENCE IS NOT HIGH ON THE TIMING
OF ANY THUNDERSTORMS. THE DEVELOPMENT OF CONVECTION IS DEPENDENT UPON
PARAMETERS DISCUSSED WITHIN THE UPDATED DISCUSSION ABOVE. WILL TRY TO
PIN DOWN THE THREAT AS THE DAY PROGRESSES WITH THE GREATEST THREAT
FOR THE TIME BEING BEING LATE THIS AFTERNOON AND THIS EVENING.

DB

EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 9, 2:00 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT MON JUL 9 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
300 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE
GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH
ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE
THUNDERSTORMS ARE LIKELY WITH DAMAGING WINDS THE PRIMARY THREAT.
HAIL ONE INCH OR LESS IS ALSO POSSIBLE. DUE TO THE SLOW MOVEMENT OF
THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM
NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE
LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED
HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS
PRESENTLY NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

DB

In the hours before

Special weather statement, Jul 9, 2:17 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT MON JUL 9 2007

KSZ105-092100-
JOHNSON-
317 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 400 PM
CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENEXA TO OLATHE...
MOVING SOUTHEAST AT 5 MPH.

THESE STORMS WILL BE NEAR...
  OVERLAND PARK BY 320 PM CDT.
  LEAWOOD BY 350 PM CDT.

THE TOWN OF LACKMANS IS ALSO IN THE PATH OF THESE STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

SAW

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Johnson

When
July 9, 2:21 PM CST
Where
Johnson County, Lenexa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.970, -94.730

Flash Flood, Johnson

When
July 9, 2:25 PM CST to 6:25 PM CST
Where
Johnson County, 1 mi SE of Lenexa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.960, -94.717

Water was at bumper high in parking lot at 10800 Pflumm Road.

Hail, Johnson

When
July 9, 2:25 PM CST
Where
Johnson County, 2 mi SE of Lenexa
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -94.704

Flash Flood, Johnson

When
July 9, 2:40 PM CST to 6:40 PM CST
Where
Johnson County, Overland Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.980, -94.670

Water rescue was done near 95th and Quivera.

Flash Flood, Johnson

When
July 9, 2:54 PM CST to 6:54 PM CST
Where
Johnson County, Overland Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.980, -94.670

Water was bumper high on Cody Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49749, 49744, 49750, 49746, 49747.